Nebraska, 2023

Hail and Damaging Winds in Nebraska, May 7, 2023

May 7, 2023 · NWS OAX · 25 events in 9 counties and zones

An Enhanced Risk was issued for severe weather on May 7. A shortwave moving across the area interacted with a couple of surface boundaries in the area initiating severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An Enhanced Risk was issued for severe weather on May 7. A shortwave moving across the area interacted with a couple of surface boundaries in the area initiating severe weather. There were numerous hail and wind reports across the area. The largest hail report was 2.5 inches in Lancaster County and the highest measured wind gust was 73 mph in Richardson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 7, 5:26 PM CST, 57 minutes earlier.

Area forecast discussion, May 7, 5:26 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
626 PM CDT Sun May 7 2023

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 200 PM CDT Sun May 7 2023

Key Messages:

 - Enhanced risk for severe storms tonight

 - Thunderstorm chances continue through next weekend

Regional obs were showing an area of low pressure situated over
north-central KS with attendant warm front extending into southeast
NE/s-central IA. Meanwhile, leading edge of cold front extended from
about the NE panhandle to southeast SD.

Diurnal heating has allowed for decent destabilization so far across
the CWA where MLCAPES were 1500-2500 J/kg.

Near term issue to contend with is possible severe storms later this
evening. Short term models continue to show post-frontal convection
developing just west of the CWA within the next few hours before
advancing eastward late this afternoon. By early evening, expect
discrete storm formation over the CWA with quick intensification
along axis of steep low level lapse rates/increasing boundary layer
moisture convergence. With deep layer shear progged over 50kt, the
environment will be quite capable of supporting rotating cells with
large hail the initial severe threat. As the evening progresses,
expect storm mode transition to MCS with wind threat becoming the
primary hazard. And given shear on hand, cannot rule out the
potential for a tornadic storm.

Otherwise, thunder chances are in play Monday into next weekend in
part to several passing upper impulses before the approach of a
strong upper system on Thursday.

Highs:
Mon - upper 70s/low 80s
Tue - mid 70s/low 80s
Wed - mid/upper 70s
Thu - mid/upper 70s
Fri - low 80S
Sat - low 80s
Sun - mid 70s

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 626 PM CDT Sun May 7 2023

Main concern remains thunderstorm potential this evening. Storms
could develop in both the KOMA and KLNK anywhere in the 00 to 02Z
timeframe, but guidance suggests the highest chances would be 01
to 04Z, so included TEMPO mention at both sites. Storms could be
strong to severe, with hail, winds over 50 kts, and a possible
tornado, but confidence in a severe storm hitting any TAF site is
low. For KOFK, storms currently in central Nebraska will be the
concern. Guidance suggests they may slide just south, but included
TEMPO group there as well from 02 to 04Z. Storms should exit
shortly after midnight with VFR conditions and northerly winds
near 10 kts thereafter.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...DEE
AVIATION...CA
Hazardous weather outlook, May 7, 2:15 PM CST, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
315 PM CDT Sun May 7 2023

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-081015-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
315 PM CDT Sun May 7 2023

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Monday

Severe thunderstorms will be possible this evening, mainly along
and south of the I-80 corridor. The primary hazards will be large
hail and damaging winds. A few storms may even be accompanied by
a tornado.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight..

In the hours before

Local storm report, May 7, 1:25 PM CST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
225 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     HAIL             6 SW NELIGH             42.07N 98.11W
05/07/2023  E1.50 INCH       ANTELOPE           NE   PUBLIC

            DELAYED PUBLIC REPORT OF PING PONG BALL
            SIZED HAIL.

&&

PF

The radar

The Omaha radar (KOAX), 94 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

14 hail, 11 thunderstorm wind. Local standard time, as filed.

Hail, Gage

When
May 7, 6:23 PM CST
Where
Gage County, 0.87 mi NW of Adams
Measured
1 in hail
Reported by
Public
Coordinates
40.480, -96.510

Public reported 1-inch hail.

Thunderstorm Wind, Otoe

When
May 7, 6:23 PM CST
Where
Otoe County, 3.73 mi W of Otoe
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
40.710, -96.190

Public sent a video and a detailed report of what appeared to be a gustnado that tracked south to north for approximately 1 mile. The winds were strong enough to snap a few 8-inch diameter tree branches. This feature occurred on the north edge of a developing storm with winds gusting from south to north in the area just east of the dust whirl.

Hail, Otoe

When
May 7, 6:28 PM CST
Where
Otoe County, 0.69 mi N of Syracuse
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.660, -96.180

Trained spotter reported nickel to quarter size hail.

Hail, Otoe

When
May 7, 6:40 PM CST
Where
Otoe County, 2.71 mi WNW of Dunbar
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.680, -96.080

Emergency manager reported 1.75-inch hail.

Hail, Otoe

When
May 7, 6:47 PM CST
Where
Otoe County, Dunbar
Measured
2 in hail
Reported by
Public
Coordinates
40.670, -96.030

Public reported 2-inch hail.

Hail, Cass

When
May 7, 6:59 PM CST
Where
Cass County, 2.2 mi ESE of Union
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.810, -95.860

Trained spotter reported quarter sized hail.

Hail, Cass

When
May 7, 7:09 PM CST
Where
Cass County, 1.71 mi ESE of Union
Measured
1 in hail
Reported by
Public
Coordinates
40.810, -95.870

Public reported 1-inch hail.

Hail, Cass

When
May 7, 7:16 PM CST
Where
Cass County, 1.73 mi SE of Plattsmouth
Measured
1 in hail
Reported by
Public
Coordinates
41.000, -95.880

Public reported 1-inch hail via mPing.

Hail, Lancaster

When
May 7, 7:18 PM CST
Where
Lancaster County, 2.6 mi SW of Raymond
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
40.920, -96.800

Emergency manager reported ping pong to tennis ball size hail at Highway 79 and Bluff Road.

Hail, Cass

When
May 7, 7:20 PM CST
Where
Cass County, 0.69 mi S of Plattsmouth
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.010, -95.900

Emergency Manager reported 1.75-inch hail.

Hail, Cass

When
May 7, 7:21 PM CST
Where
Cass County, 0.87 mi SE of Plattsmouth
Measured
1 in hail
Reported by
Public
Coordinates
41.010, -95.890

Public reported 1-inch hail via mPing.

Hail, Lancaster

When
May 7, 7:41 PM CST
Where
Lancaster County, 1.73 mi NW of Malcolm
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
40.920, -96.870

Received a report for 1-inch hail which was relayed via an amateur radio.

Hail, Lancaster

When
May 7, 8:03 PM CST
Where
Lancaster County, 3.18 mi NNW of Davey
Measured
1.25 in hail
Reported by
Public
Coordinates
41.020, -96.700

Public reported 1.25-inch hail.

Thunderstorm Wind, Nemaha

When
May 7, 8:09 PM CST
Where
Nemaha County, 3.24 mi WSW of Nemaha
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
40.320, -95.730

A public personal weather station measured a peak wind gust of 58 mph.

Thunderstorm Wind, Richardson

When
May 7, 9:01 PM CST
Where
Richardson County, 3.46 mi WSW of Verdon
Measured
59 kt (68 mph) measured gust
Reported by
Public
Coordinates
40.130, -95.760

Public personal weather station measured a peak wind gust of 68 mph.

Hail, Pawnee

When
May 7, 9:04 PM CST
Where
Pawnee County, Du Bois
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.030, -96.050

Trained spotter reported 1-inch hail and a 35 mph wind gust.

Thunderstorm Wind, Richardson

When
May 7, 9:09 PM CST
Where
Richardson County, 1.73 mi ENE of Salem
Measured
63 kt (72 mph) measured gust
Reported by
Public
Coordinates
40.090, -95.690

A public personal weather station measured a peak wind gust of 73 mph.

Thunderstorm Wind, Richardson

When
May 7, 9:23 PM CST
Where
Richardson County, 0.53 mi W of (Fnb)brener Fld Fall
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
40.080, -95.590

Falls City ASOS measured a peak wind gust of 66 mph.

Thunderstorm Wind, Jefferson

When
May 7, 9:25 PM CST
Where
Jefferson County, 1.06 mi W of Fairbury
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
40.150, -97.190

Emergency manager reported a peak wind gust of 60 mph.

Hail, Richardson

When
May 7, 9:27 PM CST
Where
Richardson County, 0.69 mi S of Falls City
Measured
1 in hail
Reported by
NWS Employee
Coordinates
40.060, -95.600

NWS Employee reported 1-inch hail.

Thunderstorm Wind, Gage

When
May 7, 9:49 PM CST
Where
Gage County, (Bie)beatrice Arpt
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
40.300, -96.750

Beatrice Airport AWOS measured a peak wind gust of 69 mph.

Thunderstorm Wind, Gage

When
May 7, 9:54 PM CST
Where
Gage County, 2.96 mi NW of Rockford
Measured
63 kt (72 mph) measured gust
Reported by
Public
Coordinates
40.280, -96.640

A public personal weather station measured a peak wind gust of 72 mph.

Thunderstorm Wind, Jefferson

When
May 7, 9:58 PM CST
Where
Jefferson County, 0.87 mi NW of Diller
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
40.110, -96.940

A public personal weather station measured a peak wind gust of 63 mph.

Thunderstorm Wind, Seward

When
May 7, 10:00 PM CST
Where
Seward County, 0.87 mi SE of Ruby
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
40.820, -97.070

A public personal weather station measured a peak wind gust of 59 mph.

Thunderstorm Wind, Gage

When
May 7, 10:01 PM CST
Where
Gage County, 1.05 mi W of Beatrice
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.270, -96.750

A trained spotter reported a measured peak wind gust of 62 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096866, 1096867, 1096870, 1096872, 1096873, 1096874, 1096875, 1096876, 1096879, 1096881, 1096882, 1096885, 1096893, 1096901, 1096902, 1096903, 1096904, 1096905, 1096906, 1096911, 1096912, 1096913, 1096914, 1096915, 1096916.